New Mexico, 2011Flash Flood in New Mexico, August 20, 2011
August 20, 2011 · NWS ABQ · 1 event in 1 county or zone
Heavy rains on the eastern half of the White Fire burn scar led to flash flooding along the Rio Ruidoso downstream toward Glencoe and Hondo. Radar estimates near 3 inches of rain fell in this area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rains on the eastern half of the White Fire burn scar led to flash flooding along the Rio Ruidoso downstream toward Glencoe and Hondo. Radar estimates near 3 inches of rain fell in this area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 20, 2:43 AM MST, 10 hours 2 minutes earlier.
Area forecast discussion, Aug 20, 2:43 AM MST, 10 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
343 AM MDT SAT AUG 20 2011
.DISCUSSION...
VERY ACTIVE WEATHER IS EXPECTED OVER THE WEEKEND. COMPLEX WEATHER
SCENARIO WILL UNFOLD TODAY ACROSS THE LAND OF ENCHANTMENT. ONGOING
CONVECTION...THOUGH SLOWLY DWINDLING...HAS PUSHED OUT SEVERAL
OUTFLOW BOUNDARIES ACROSS EASTERN NEW MEXICO. MEANWHILE...A COLD
FRONT IN THE VICINITY OF EASTERN COLORADO WILL SLIDE SOUTH TODAY
INTO NORTHEAST NEW MEXICO. EACH OF THESE BOUNDARIES MAY BE A FOCUS
MECHANISM FOR THUNDERSTORM DEVELOPMENT...BUT STORM LOCATION WILL BE
HIGHLY DEPENDENT ON WHERE EACH OF THESE BOUNDARIES END UP DURING
PEAK HEATING. SURFACE FLOW BEHIND THE FRONT WILL BE MORE EASTERLY
RATHER THAN NORTHERLY...THUS GOOD UPSLOPE FLOW SHOULD ALLOW NUMEROUS
TSTMS TO DEVELOP OVER THE MOUNTAINS. STEERING FLOW IS QUITE
WEAK...BUT STORMS SHOULD PROPAGATE INTO THE NORTHEAST PLAINS WHERE
THERE IS BETTER MOISTURE THIS EVENING. STORM MOTION MAY BE LARGELY
DRIVEN BY OUTFLOW BOUNDARY COLLISIONS UNTIL A COLD POOL IS
ESTABLISHED. SOMEWHAT CONCERNING IS THE LACK OF QPF SHOWN BY THE NAM
ACROSS THE NORTHEAST TODAY AND TONIGHT. THOUGH MID LEVEL LAPSE RATES
ARE NOT AS STRONG AS THE MODEL WAS SHOWING YESTERDAY...THERE SHOULD
BE PLENTY OF INSTABILITY AND MOISTURE TO WORK WITH TO KEEP STORMS
GOING INTO THE EVENING. THE GFS AND TO SOME EXTENT THE EURO AND CMC
SHOW A COMPLEX OF STORMS...AND WILL STICK WITH THIS SCENARIO. WILL
DISREGARD THE NAM QPF SOLUTION...ESPECIALLY GIVEN ITS LACK OF QPF ON
THE 00Z RUN FOR THE ONGOING CONVECTION. IT IS WORTHY TO NOTE...THE
HRRR SEEMS TO HAVE THE BEST HANDLE ON THIS MORNINGS CONVECTION.
SO THAT IS THE STORY FOR THE EAST...MEANWHILE...ACROSS THE
WEST...BOTH MODELS SHOWING A DISTURBANCE ROUNDING THE WESTERN
PERIPHERY OF THE UPPER HIGH TODAY. THIS SHOULD ENHANCE CONVECTION
OVER THE WESTERN HIGH TERRAIN. THUS...EXPECT TWO MAIN AREAS OF
CONVECTION TODAY...NORTHEAST PLAINS AND WESTERN HIGH TERRAIN. GIVEN
THE VERY SLOW STEERING FLOW STATEWIDE...LOCALLY HEAVY RAIN AND
FLOODING WILL BE A CONCERN. HOWEVER...GIVEN THE CONTINUED
DISCREPANCIES AMONG THE MODELS REGARDING THE FRONT...QPF...AND
STRENGTH OF VORT MAX ACROSS THE WEST...OPTED TO NOT GO WITH A
FLASH FLOOD WATCH FOR AREA BURN SCARS. GREATEST CONCERN WOULD BE
NEAR THE TRACK FIRE BURN SCAR...THUS DAY SHIFT WILL NEED TO
MONITOR STORM EVOLUTION TODAY.
BACK DOOR COLD FRONT WILL LIKELY GET MUDDLED WITHIN OUTFLOW
BOUNDARIES THIS EVENING...BUT WHAT IS LEFT OF THE FRONT MAY PUSH
THOUGH THE GAPS OF THE CENTRAL MOUNTAIN CHAIN LATE TONIGHT. STILL
NOT LOOKING FOR ANY STRONG CANYON WINDS...BUT WILL LARGELY DEPEND ON
CONVECTION AT THE TIME.
MOISTURE SHOULD WORK ITS WAY AT LEAST TO THE CONTINENTAL DIVIDE
OVERNIGHT. MEANWHILE THE FRONT ACROSS THE EAST WILL WASH OUT.
SOUTHEAST SURFACE WINDS ACROSS EASTERN NEW MEXICO SHOULD ONCE
AGAIN ALLOW THE EAST SLOPES OF THE CENTRAL MTN CHAIN TO BE ACTIVE
ON SUNDAY. SOUTHERLY TO PERHAPS SSWLY STEERING FLOW WILL INITIALLY KEEP
STORMS NEAR THE HIGHER TERRAIN...BUT SHOULD MOVE OVER THE PLAINS
LATE IN THE AFTN. THOUGH NO UPPER LEVEL FEATURE IS EVIDENT THIS
MORNING IN THE MODELS ACROSS THE WEST...IT WILL REMAIN ACTIVE DUE
TO THE ADDED MOISTURE.
THE DOWNTREND IN STORM COVERAGE AND PRECIPITATION WILL BEGIN ON
MONDAY. THE UPPER HIGH...WHICH HAD BEEN CENTERED OVER TEXAS...WILL
BEGIN TO SHIFT BACK WESTWARD OVER NM. THOUGH SOME DRYING WILL
LIKELY OCCUR...INCREASING STABILITY BELOW THE UPPER HIGH SHOULD KEEP
TSTM COVERAGE DOWN. HOWEVER...THERE WILL STILL BE ENOUGH REMNANT
MOISTURE FOR SCATTERED ACTIVITY OVER THE HIGHER TERRAIN.
THE UPPER HIGH CONTINUES TO SHIFT WEST-NORTHWESTWARD ON TUESDAY AND
WEDNESDAY...CENTERING ITSELF OVER THE FOUR CORNERS REGION BY
WEDNESDAY AFTERNOON. RIGHT NOW...APPEARS THAT SOME DRY MID LEVEL
AIR WILL WORK INTO THE NW QUADRANT OF THE STATE...PERHAPS SHUTTING
DOWN OR AT LEAST LIMITING CONVECTION. MEANWHILE...AT LEAST ISOLATED
ACTIVITY WILL PERSIST ELSEWHERE AS NM WILL BE IN RECYCLE MODE.
NORTHEAST QUADRANT MAY BE THE MOST ACTIVE...ESPECIALLY MID TO LATE
WEEK...AS ONE OR MORE BACK DOOR FRONTS OR OUTFLOW BOUNDARIES MOVE
INTO THE AREA.
34
&&
.AVIATION...
SOME LIGHT SHOWERS COULD PERSIST THROUGH THE MORNING HOURS OR
THROUGH ABOUT 15Z...GENERALLY ALONG AND NORTH OF INTERSTATE 40.
THEREAFTER...ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS STARTING
AROUND 17Z...INCREASING IN COVERAGE THROUGH 23Z AND GRADUALLY
DISSIPATING THROUGH 06Z SUNDAY. A WEAK FRONT INTO THE NORTHEAST
SHOULD SUPPORT NUMEROUS SHOWERS AND THUNDERSTORMS FROM THE NORTH
CENTRAL MOUNTAINS TO THE NORTHEAST PLAINS...WHILE THE SOUTHEAST
SHOULD SEE THE FEWEST STORMS. THUNDERSTORMS WILL PRODUCE LOCAL
MVFR/IFR CIGS AND VISIBILITIES WITH MODERATE TO HEAVY RAIN AND GUSTY
WINDS TO 40 MPH. OTHERWISE EXPECT GENERALLY LIGHT WINDS AND VFR
CONDITIONS.
NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. 05
&&
.FIRE WEATHER...
THE UPPER LEVEL HIGH JUST EAST OF THE STATE...ABOVE AVERAGE MOISTURE
AND A WEAK FRONT MOVING INTO NORTHEAST NEW MEXICO WILL SUPPORT
ANOTHER ROUND OF WETTING RAIN TODAY. MODELS STILL DISAGREE ON THE
TIMING AND STRENGTH OF THE BACK DOOR FRONT...BUT CURRENT GRIDS DEPICT
THE FRONT INTO THE NORTHEAST BY 18Z WITH EASTERLY FLOW ACROSS THE
NORTHEAST QUARTER OF THE STATE BY 00Z. THIS SHOULD RESULT IN A
FOCUS FOR SHOWERS AND THUNDERSTORMS FROM THE NORTH CENTRAL MOUNTAINS
THROUGH THE NORTHEAST PLAINS TODAY AND TONIGHT. ELSEWHERE... AT
LEAST SCATTERED COVERAGE IS EXPECTED MOST AREAS WITH THE SOUTHWEST
HIGH TERRAIN ANOTHER FAVORED LOCATION WHILE THE SOUTHEAST MAY SEE
THE FEWEST STORMS ESPECIALLY IN THE AFTERNOON.
LESS CONFIDENT ABOUT A GAP WIND INTO THE CENTRAL VALLEY TONIGHT...
STILL...MOIST GENERALLY EAST LOW LEVEL WINDS SHOULD REACH THE
CONTINENTAL DIVIDE. OVERNIGHT RH RECOVERIES WILL BE GOOD TO
EXCELLENT.
LOOKS LIKE THE UPPER HIGH WILL STAY JUST EAST OF THE STATE ON
SUNDAY...AND THUS THE PATTERN LOOKS GOOD FOR SCATTERED STORMS MOST
AREAS WITH THE NORTH CENTRAL AND SOUTHWEST HIGH TERRAIN FAVORED ONCE
AGAIN AND ISOLATED COVER EXTREME SOUTHEAST. GOOD TO EXCELLENT RH
RECOVERIES.
WITH THE HIGH MIGRATING A BIT TO THE WEST ON MONDAY...THE CHANCES OF
PRECIPITATION DECREASE A BIT AND THE FOCUS ALSO SHIFTS TO THE WEST
AND GRIDS DEPICT A DRYING TREND ALL ZONES. LITTLE CHANGE IN THE
PATTERN FOR TUESDAY.
MODELS STILL INDICATE THAT THE HIGH COULD BE CENTERED NEAR THE FOUR
CORNERS BY MID WEEK. RECYCLING MODE SUPPORTS ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS ON WEDNESDAY WITH CENTRAL AND WESTERN HIGH
TERRAIN FAVORED. BY THURSDAY AND FRIDAY...WE COULD SEE AN INCREASE
IN COVERAGE NORTHEAST SUPPORTED BY MOIST INTRUSIONS.
05
&&
.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON...................... 91 64 89 62 / 30 30 30 30
DULCE........................... 86 54 82 50 / 30 30 40 30
CUBA............................ 81 56 79 56 / 40 40 40 30
GALLUP.......................... 81 56 81 56 / 50 30 40 30
EL MORRO........................ 75 52 78 53 / 60 40 50 40
GRANTS.......................... 83 56 82 55 / 40 30 50 40
QUEMADO......................... 75 56 79 56 / 60 40 50 40
GLENWOOD........................ 85 61 87 63 / 30 20 30 30
CHAMA........................... 79 50 77 49 / 30 40 50 40
LOS ALAMOS...................... 80 61 79 61 / 40 40 50 40
PECOS........................... 78 56 76 57 / 40 50 50 40
CERRO/QUESTA.................... 79 50 78 52 / 40 50 50 40
RED RIVER....................... 73 47 71 47 / 60 50 60 40
ANGEL FIRE...................... 74 46 72 46 / 70 60 60 40
TAOS............................ 82 55 81 55 / 30 50 50 40
MORA............................ 75 53 73 54 / 60 60 60 40
ESPANOLA........................ 86 58 86 57 / 30 40 40 30
SANTA FE........................ 81 59 81 60 / 40 40 50 40
SANTA FE AIRPORT................ 85 61 85 60 / 40 40 50 40
ALBUQUERQUE FOOTHILLS........... 86 66 86 66 / 30 30 40 30
ALBUQUERQUE HEIGHTS............. 88 69 89 69 / 30 40 40 30
ALBUQUERQUE VALLEY.............. 90 65 90 66 / 30 40 40 30
ALBUQUERQUE WEST MESA........... 89 66 89 66 / 30 30 40 30
LOS LUNAS....................... 89 64 89 65 / 30 40 40 30
RIO RANCHO...................... 90 66 89 65 / 30 30 40 30
SOCORRO......................... 90 65 91 66 / 30 40 40 30
SANDIA PARK/CEDAR CREST......... 85 60 85 60 / 30 40 50 40
TIJERAS......................... 86 59 85 60 / 30 40 40 30
MORIARTY/ESTANCIA............... 84 57 83 57 / 30 40 40 30
CLINES CORNERS.................. 81 60 80 60 / 40 50 50 40
GRAN QUIVIRA.................... 85 62 85 62 / 30 40 40 30
CARRIZOZO....................... 88 64 88 64 / 30 40 40 30
RUIDOSO......................... 80 59 80 58 / 30 40 40 30
CAPULIN......................... 81 58 81 59 / 60 60 50 40
RATON........................... 86 60 86 60 / 50 60 50 40
SPRINGER........................ 86 60 84 60 / 50 60 50 40
LAS VEGAS....................... 82 56 79 57 / 50 60 60 40
CLAYTON......................... 86 63 86 65 / 40 60 40 40
ROY............................. 85 62 83 63 / 50 60 50 40
CONCHAS......................... 91 69 90 69 / 40 60 50 40
SANTA ROSA...................... 92 68 90 68 / 30 50 40 30
TUCUMCARI....................... 95 69 93 70 / 30 50 30 30
CLOVIS.......................... 95 68 93 67 / 20 40 20 20
PORTALES........................ 96 68 94 67 / 20 40 20 20
FORT SUMNER..................... 96 68 94 68 / 20 40 30 30
ROSWELL......................... 99 72 97 71 / 20 30 10 10
PICACHO......................... 91 65 90 64 / 30 40 30 20
ELK............................. 85 61 84 60 / 30 40 30 20
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
34/05
Hazardous weather outlook, Aug 20, 5:23 AM MST, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
623 AM MDT SAT AUG 20 2011
NMZ501>540-211200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
623 AM MDT SAT AUG 20 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL MOVE THROUGH THE NORTHEAST PLAINS TODAY. UPSLOPE
FLOW BEHIND THE FRONT COMBINED WITH MODEST INSTABILITY MAY RESULT
IN A FEW STRONG STORMS CONTAINING SMALL HAIL ACROSS NORTHEAST NEW
MEXICO. THUNDERSTORMS MAY ALSO BE ENHANCED ACROSS WESTERN NEW
MEXICO DUE TO A WEAK UPPER LEVEL DISTURBANCE. THE SLOW MOVEMENT
OF STORMS WILL POSE A THREAT FOR LOCALLY HEAVY RAIN AND MINOR
FLOODING AREA WIDE. LOCALIZED FLASH FLOODING IS POSSIBLE OVER
RECENT BURN SCARS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SCATTERED TO NUMEROUS THUNDERSTORMS SLOW MOVING THUNDERSTORMS
WILL DEVELOP ON SUNDAY OVER PORTIONS OF NEW MEXICO. SOME OF THESE
STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL AND MINOR FLOODING.
WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
34
Flash Flood, Lincoln
- When
- August 20, 12:45 PM MST to 2:15 PM MST
- Where
- Lincoln County, 4.58 mi NE of Ruidoso Downs to 1.5 mi SW of Glencoe
- Cause
- Heavy Rain / Burn Area
- Reported by
- Emergency Manager
- Coordinates
- 33.373, -105.540
Emergency management reported the Rio Ruidoso out of its banks for a 6 to 10 mile stretch downstream of the White Fire burn scar. High water levels in the canyons and arroyos on the east and south side of the burn scar flowed into the Rio Ruidoso, causing it to flood. Debris from the burn area was piled up on the banks. Near mile marker 272.5 on Highway 70, portions of the Rio de Oso Trailer park was underwater.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Idaho, August 20 to 21, 20111 death · $15,000 · 56 kt wind · 1 event
- Hail and Damaging Winds in Arkansas, August 20 to 23, 2011$282,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Illinois, August 20, 2011$170,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Mississippi, August 20 to 24, 2011$112,000 · 55 kt wind · 12 events
- Damaging Winds in Louisiana, August 20, 2011$115,000 · 62 kt wind · 5 events
- Tornado and Hail in Michigan, August 20, 2011$45,000 · EF0 · 22 events
- Damaging Winds in Texas, August 20, 2011$100,000 · 60 kt wind · 5 events
- Damaging Winds in Arkansas, August 20, 20111 injured · $45,000 · 65 kt wind · 6 events
- Damaging Wind and Lightning Strike in Illinois, August 20, 2011$53,000 · 70 kt wind · 2 events
- Flash Flood and Hail in South Carolina, August 20, 2011$50,000 · 0.75 in hail · 2 events
- Damaging Winds in Georgia, August 20, 2011$22,000 · 52 kt wind · 5 events
- Damaging Wind in North Carolina, August 20, 2011$15,000 · 56 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326488.